Negative Myoclonic Status Due to Antiepileptic Drug Tapering: Report of Three Cases

Authors


Address correspondence and reprint requests to Dr. A. Gambardella at Cattedra ed U.O. di Neurologia, Facolti di Medicina e Chirurgia di Catanzaro, Via T. Campanella, 88100 Catanzaro, Italy.

Abstract

Summary: Purpose: Epileptic negative myoclonus (ENM) has been increasingly recognized in different epilepsies, but the reasons for its appearance and prognosis remain uncertain. We report 3 patients who developed de novo, almost continuous ENM, triggered by antiepileptic drug (AED) tapering, that resolved with treatment.

Methods: Three patients aged 16, 19, and 65 years with a 13-to 36-year history of partial epilepsy were receiving a therapeutic dosage of carbamazepine or phenobarbital plus either clobazam (CLB) or valproate (VPA). None had previously had ENM. Forty-eight to 72 h after CLB or VPA withdrawal, the habitual seizures recurred. The patient also began to report repetitive postural lapses of one or more limbs that interfered with eating or writing. At this time, each patient underwent polygraphy with simultaneous surface electromyography (EMG) of deltoid, biceps, and triceps muscles and of the wrist extensor and flexor bilaterally.

Results: In all patients, EEGs demonstrated almost continuous epileptiform discharges whose spatial distribution was similar to that observed before ENM appearance. Polygraphic recordings showed repetitive loss of postural EMG activity in one or more limbs, 100400 ms in duration, which occurred in conjunction with the spike-waves. One milligram of clonazepam intravenously always terminated ENM status, which has not recurred in the ensuing 9–36 months.

Conclusions: ENM may emerge as a new type of seizure due to tapering of AED therapy. This effect is possibly related to the great activation of epileptiform activity with consequent interference with cortical activity.

Ancillary